Alert archive / California / Wind Advisories in 2022

Wind Advisory 2, NWS Phoenix, AZ

January 20, 2022Imperial County, Riverside County, San Bernardino County, California; La Paz County, Arizona

NWS Phoenix, AZ issued this wind advisory at Jan 20, 2022, 12:38 PM PST for Imperial County, Riverside County, San Bernardino County, California; La Paz County, Arizona. It took effect at Jan 21, 2022, 4:00 PM PST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2022, 12:38 PM PST (20:38 UTC)
In effect from
Jan 21, 2022, 4:00 PM PST
Expired
Jan 22, 2022, 4:00 PM PST
In force
24 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The Yuma radar (KYUX), 164 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 8.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2022-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2022-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2764 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WWUS75 KPSR 202038
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
138 PM MST Thu Jan 20 2022

AZZ530-CAZ560-561-564-568>570-210845-
/O.NEW.KPSR.WI.Y.0002.220122T0000Z-220123T0000Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-
Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
138 PM MST Thu Jan 20 2022 /1238 PM PST Thu Jan 20 2022/

...WIND ADVISORY IN EFFECT FROM 4 PM PST FRIDAY TO 4 PM PST SATURDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Joshua Tree National Park, Chuckwalla Mountains,
  Chiriaco Summit, Palo Verde Valley, Chuckwalla Valley and the
  Lower Colorado River Valley.

* WHEN...From 4 PM PST Friday to 4 PM PST Saturday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
5 follow-up statements
003 
WWUS75 KPSR 202040 CCA
NPWPSR

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Phoenix AZ
140 PM MST Thu Jan 20 2022

AZZ530-CAZ560-561-564-568>570-210845-
/O.COR.KPSR.WI.Y.0002.220122T0000Z-220123T0000Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-
Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
140 PM MST Thu Jan 20 2022 /1240 PM PST Thu Jan 20 2022/

...WIND ADVISORY IN EFFECT FROM 4 PM PST FRIDAY TO 4 PM PST SATURDAY...

* WHAT...North winds 20 to 30 mph with gusts between 35 to 45 mph 
  expected.

* WHERE...Joshua Tree National Park, Chuckwalla Mountains,
  Chiriaco Summit, Palo Verde Valley, Chuckwalla Valley and the
  Lower Colorado River Valley.

* WHEN...From 4 PM PST Friday to 4 PM PST Saturday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
404 
WWUS75 KPSR 210839
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
139 AM MST Fri Jan 21 2022

AZZ530-CAZ560-561-564-568>570-212145-
/O.CON.KPSR.WI.Y.0002.220122T0000Z-220123T0000Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-
Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
139 AM MST Fri Jan 21 2022 /1239 AM PST Fri Jan 21 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM MST /4 PM PST/ THIS
AFTERNOON TO 5 PM MST /4 PM PST/ SATURDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Arizona, Parker Valley. In California, Palo Verde
  Valley, Chiriaco Summit, Joshua Tree National Park, Chuckwalla 
  Valley and Chuckwalla Mountains.

* WHEN...From 5 PM MST /4 PM PST/ this afternoon to 5 PM MST /4 
  PM PST/ Saturday.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. This includes
  Interstate 10. Areas of blowing dust will also cause locally 
  reduced visibility. In addition, light, unsecured objects stored
  outside may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AJ
935 
WWUS75 KPSR 212118
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
218 PM MST Fri Jan 21 2022

AZZ530-CAZ560-561-564-568>570-221200-
/O.CON.KPSR.WI.Y.0002.220122T0000Z-220123T0000Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-
Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
218 PM MST Fri Jan 21 2022 /118 PM PST Fri Jan 21 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /4 PM PST/ 
SATURDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Along the Lower Colorado River area including Parker
  Valley and Palo Verde Valley. In California, Chiriaco Summit, 
  Eastern portion of Joshua Tree National Park, Western portion of
  Joshua Tree National Park, Chuckwalla Valley and Chuckwalla 
  Mountains.

* WHEN...Until 5 PM MST for Arizona /4 PM PST for California/ 
  Saturday.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. This includes
  Interstate 10. Areas of blowing dust will also cause locally
  reduced visibility. Light, unsecured objects may become 
  airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
568 
WWUS75 KPSR 221143
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
443 AM MST Sat Jan 22 2022

AZZ530-CAZ560-561-564-568>570-222345-
/O.CON.KPSR.WI.Y.0002.000000T0000Z-220123T0000Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-
Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
443 AM MST Sat Jan 22 2022 /343 AM PST Sat Jan 22 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /4 PM PST/ THIS
AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...In Arizona, Parker Valley. In California, Palo Verde 
  Valley, Chiriaco Summit, Eastern portion of Joshua Tree 
  National Park, Western portion of Joshua Tree National Park, 
  Chuckwalla Valley and Chuckwalla Mountains.

* WHEN...Until 5 PM MST /4 PM PST/ this afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. This includes
  Interstate 10. Areas of blowing dust will also cause locally 
  reduced visibility. In addition, light, unsecured objects stored
  outside may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AJ
614 
WWUS75 KPSR 222338
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
438 PM MST Sat Jan 22 2022

AZZ530-CAZ560-561-564-568>570-230045-
/O.EXP.KPSR.WI.Y.0002.000000T0000Z-220123T0000Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-
Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
438 PM MST Sat Jan 22 2022 /338 PM PST Sat Jan 22 2022/

...WIND ADVISORY WILL EXPIRE AT 5 PM MST /4 PM PST/ THIS
AFTERNOON...

Winds have fallen below advisory level, but will remain breezy 
through this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 20, 9:08 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 20, 9:08 AM PST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1008 AM MST Thu Jan 20 2022

.UPDATE...Updated Aviation discussion.

&&

.SYNOPSIS...
Dry conditions and near normal temperatures will prevail through
Friday before another weather system brings an increase in
precipitation chances as well as breezy to windy conditions during
the upcoming weekend. High pressure should then return into early
next week with dry conditions and near normal temperatures.

&&

.DISCUSSION...
A weak shortwave trough continues to exit to the east early this
morning with northerly flow aloft bringing increasing subsidence
and drier air into the region. A strong ridge centered off the
central California coast will nudge into our region later today
raising heights aloft and giving a slight boost to temperatures as
highs mostly top out in the lower 70s.

On Friday, a fast southward moving trough will move out of the
Northern Rockies, through the Great Basin, and then into the
Desert Southwest by late Friday evening. Models have been trending
stronger with a developing closed low that is expected to move
somewhere through the region on Saturday. The exact path of the
low is still a bit uncertain, but a general model consensus
currently shows the low tracking across western Arizona before
bottoming out and briefly stalling out across southern
Arizona/northern Mexico.

Winds will become quite breezy with gusts of 25-35 mph starting
Friday afternoon across the Lower CO River Valley as the weather
system approaches from the north, continuing through the overnight
hours. The inland track of the system will somewhat limit its
available moisture, but GEFS PWAT anomalies are now at least
slightly above normal across the eastern half and much of northern
Arizona. The available moisture looks to be mostly in the mid
levels, but this should also somewhat coincide with the expected
positive vertical motion fields seen just east and north of the
low center. NBM precip chances remain quite low on Saturday at
mostly between 10-30% across south-central and eastern Arizona,
but these PoPs are likely too low given the potential strength of
the closed low and associated mid/upper level cold core. There may
also end up being a few isolated thunderstorms on Saturday with
small hail as a possibility given the steep mid level lapse
rates, but the limited moisture will be the main inhibiting
factor. WPC QPF amounts on Saturday currently show less than a
tenth of an inch for all areas except the higher elevations of
Gila County, while the latest model runs have around 20% of the
GEFS/EPS members providing KPHX (Phoenix) between 0.1-0.2". Winds
will also be a concern on Saturday, particularly across southeast
California and the Arizona higher terrain. Wind gusts on Saturday
may approach 40 mph at times across southeast California.

Snow levels Saturday are also likely to fall somewhere between
5000-6000 feet for much of the day likely resulting in some light
accumulating snows mostly above 5500 feet. Model uncertainty in
the timing of the eventual exit of the low remains fairly high
with roughly 1/3 of the members having the low hang out across the
southern portion of our region through Sunday, while the rest have
the low exiting to the southeast or already having exited. There
are some lingering NBM 10-15% PoPs on Sunday east of Phoenix and
across southeast Arizona, but if the low does hang around longer,
chances for showers are likely going to be extended farther to the
west and north.

Temperatures over the weekend are expected to drop slightly, but
NBM forecast highs are right around normal. After the weekend
weather system exits the region, northerly dry flow is expected to
persist with the ridge remaining positioned off the West Coast.
There may be potential for another shortwave trough coming down
through our region at some point early next week, but so far model
ensembles point toward a very weak and hardly noticeable
disturbance. This flow pattern is likely to keep our temperatures
from warming up and this is supported by the NBM forecast highs
mostly staying in the upper 60s to around 70 degrees through the
first half of next week.

&&

.AVIATION...Updated 1705Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
ENE winds will linger for a few more hours with increasing periods
of light and variable winds. The afternoon westerly shift is
expected to occur at around 20-22z although periods of variable
directions may still occur. The nocturnal easterlies will resume
around 05z tonight and persist well into Friday morning. Wind
speeds will generally remain light AOB 7 kts most times.

Southeast California/Southwest Arizona including KIPL and KBLH:
At KIPL, northerly winds will persist well into this evening
before becoming westerly after 05z. The northerly winds will be
strongest now through the early afternoon with gusts occasionally
reaching 18-22 kts. Winds speeds AOB 8 kts are expected for all
other times. At KBLH, strong northerly winds between 12-16 kts
with gusts at around 25 kts will persist into the evening when
speeds simmer down to 5-9 kts. Very light and often variable
winds are likely during the overnight hours tonight/Friday
morning.

&&

.FIRE WEATHER...
Saturday through Wednesday:
A weather system will impact eastern portions of the region this
weekend with good chances for showers mainly east of Phoenix, but
wetting rains chances are mostly below 20%. The system is also
likely to result in locally windy conditions on Saturday,
particularly for areas around the Lower Colorado River Valley.
High pressure should then mostly take over across the region early
next week with fairly light winds and temperatures near normal.
Minimum RHs are expected to fall between 15-30%, while maximum RHs
are expected to be in the 30-60% range for most places through
the period.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Kuhlman
AVIATION...12
FIRE WEATHER...Kuhlman

Nearby

Wind Advisories in California, 2022Wind Advisories in Arizona, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.